Alert archive / Vermont / Special Weather Statements in 2012

Special Weather Statement, NWS Burlington, VT

August 4, 2012Rutland County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 4, 2012, 2:53 PM EDT for Rutland County, Vermont. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2012, 2:53 PM EDT (18:53 UTC)
Expired
Aug 4, 2012, 4:00 PM EDT
In force
67 min
Issued by
NWS Burlington, VT

County Rutland County, VT

The radar

The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:15 PM EDTHAIL 0.5North Clarendon, VTHALF INCH HAIL AND WIND GUSTS TO 40 MPH
Aug 4, 3:48 PM EDTTSTM WND DMGWallingford, VTTWO 8 TO 10 DIAMETER TREES BLOWN OVER
Aug 4, 3:48 PM EDTHAIL 0.25Wallingford, VTTWO 8 TO 10 DIAMETER TREES BLOWN OVER
Aug 4, 4:05 PM EDTHAIL 1Clarendon, VTSIZES VARYING FROM DIMES TO A QUARTER
Aug 4, 4:10 PM EDTHAIL 0.75East Clarendon, VTPUBLIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS81 KBTV 041853
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
253 PM EDT SAT AUG 4 2012

VTZ011-012-018-019-042000-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
253 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN RUTLAND...SOUTH
CENTRAL ADDISON AND WEST CENTRAL WINDSOR COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST CLARENDON...
MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS. 

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RUTLAND...CENTER RUTLAND...MENDON...EAST PITTSFORD...GIFFORD WOODS
STATE PARK...PITTSFORD...CHITTENDEN...FLORENCE...HOLDEN...
PITTSFIELD...STOCKBRIDGE...

LAT...LON 4384 7305 4380 7267 4338 7273 4344 7313

$$

MUCCILLI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:29 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 4, 2:29 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
229 PM EDT SAT AUG 4 2012

.SYNOPSIS...
A WEAK WARM FRONT WILL LIFT NORTH ACROSS OUR FORECAST AREA
TODAY....PRODUCING FEW TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. LATE SUNDAY INTO SUNDAY NIGHT A STRONG COLD FRONT
WILL CROSS THE REGION...PRODUCING SHOWERS AND THUNDERSTORMS AHEAD
OF IT...SOME OF WHICH MAY BECOME STRONG TO SEVERE. HIGH PRESSURE
WILL THEN BUILD OVER THE REGION UNTIL ANOTHER COLD FRONT CROSSES
THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 133 PM EDT SATURDAY...TWEAKED THE CLOUD FORECAST AT THE 130
PM UPDATE, OTHERWISE FORECAST LOOKED VERY GOOD WITH RAIN CHANCES
RAMPING UP TO CHANCE CATEGORY MAINLY OVER HIGHER TERRAIN LATER
THIS AFTERNOON.

PREVIOUS DISCUSSION FOLLOWS...A WEAK WARM FRONT WILL TRAVEL
NORTHWARD ACROSS THE REGION TODAY. DIURNAL HEATING...SOUTHERLY
FLOW FILTERING WARM...MOIST AIR WILL INCREASE INSTABILITY TO 1000
TO 2000 J/KG TODAY. THIS WILL BE ENOUGH TO PRODUCING SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON. FEW OF
THESE STORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND SMALL
HAIL. 700 MB FLOW SUGGESTS STORMS WILL MOVE FROM SW TO NE AT 15
TO 20 MPH. THESE STORMS COULD ALSO HAVE HEAVY DOWNPOURS AND LEAD
TO LOCALIZED MINOR FLOODING. STORMS WILL BEGIN TO DISSIPATE WITH
THE ONSET OF NOCTURNAL COOLING...WHILE THE WARM FRONT WILL ALSO
WEAKEN NORTH OF THE AREA.

AS STATED BEFORE WARM AIR WILL CONTINUE ACROSS THE NORTH COUNTRY
WITH DEWPOINTS IN THE MID 60S. MAX TEMPS FOR TODAY IN THE UPPER
80S TO LOW 90S. IN THE ST LAWRENCE VALLEY...HEAT INDICES WILL BE
UP IN THE UPPER 90S...BUT EXPECT IT TO REMAIN BELOW ADVISORY
CRITERIA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 228 PM EDT SATURDAY...ACTIVE CONVECTIVE PERIOD STILL APPEARS
LIKELY SUNDAY AND SUNDAY NIGHT. UPPER LEVEL TROUGH WILL APPROACH
THE REGION DURING THE AFTERNOON AND EVENING HOURS AND THE AREA
WILL BE INFLUENCED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET.
IN THE LOW LEVELS INCREASING MOISTURE (PWAT VALUES OF AROUND 2")
AND TEMPERATURES RISING WELL INTO THE 80S WILL CREATE CAPE VALUES
OF AROUND 1000 J/KG. CLOUD COVER AND WARMING MID LEVELS ARE
EXPECTED TO LIMIT ANY FURTHER CAPE DEVELOPMENT. HOWEVER IF SKIES
CAN CLEAR GREATER THAN CURRENT THINKING...CAPE VALUES COULD BE
HIGHER. AS UPPER TROUGH NEARS THE REGION...WINDS WILL INCREASE OUT
OF THE SOUTH AND 0-1KM AND 0-6KM SHEAR VALUES ARE EXPECTED TO BE
ON THE ORDER OF AROUND 30 KNOTS...LARGELY UNI-DIRECTIONAL FROM THE
SOUTHWEST. SOME OF THESE WINDS WILL LIKELY MIX DOWN DURING MAX
HEATING AND CREATE A GUSTY DAY AHEAD OF ANY CONVECTION WITH SOME
30-40 MPH GUSTS POSSIBLE. SURFACE COLD FRONT WILL ALSO APPROACH
THE REGION...HOWEVER IT IS NOT EXPECTED TO PASS UNTIL AFTER
SUNSET...GENERALLY 00-06Z...IF NOT SLIGHTLY LATER...FROM WEST TO
EAST. GIVEN INSTABILITY AND THUNDERSTORM INITIATION EXPECTED
DURING MAX HEATING...AS WELL AS TIMING OF THE COLD FRONT...THE
GREATEST THREAT FOR ANY SEVERE WEATHER APPEARS TO BE ACROSS
NORTHERN NEW YORK. STRONG STRAIGHT-LINE WIND GUSTS AND HEAVY RAIN
WILL LIKELY BE THE PRIMARY THREATS. HAIL THREAT WILL BE LIMITED BY
HIGH FREEZING/WET BULB ZERO HEIGHTS AND LACK OF CAPE IN THE HAIL
GROWTH ZONE. AS CONVECTION ENTERS VERMONT LATER IN THE
DAY...INSTABILITY IS EXPECTED TO BE LESSENING AND STORMS WILL
LIKELY BECOME MORE ELEVATED. THUS THE SEVERE THREAT SHOULD BECOME
MORE ISOLATED...WITH HEAVY RAIN BECOMING THE MAIN THREAT
OVERNIGHT.

TO SUMMARIZE...EXPECTING SHOWERS/THUNDERSTORMS TO DEVELOP ON
SUNDAY...PRIMARILY BETWEEN 18Z SUNDAY AFTERNOON AND 09Z SUNDAY
NIGHT...WITH THE GREATEST SEVERE THREAT OF WINDS AND HEAVY RAIN
BETWEEN 21Z AND 03Z...ESPECIALLY ACROSS NEW YORK.

FOR SUNDAY NIGHT...COLD FRONT WILL PASS THROUGH THE REGION LATE WITH
SHOWERS AND SCATTERED THUNDERSTORMS TAPERING OFF BY MORNING. WITH
CLOUD COVER AND MOISTURE...TEMPERATURES NOT LIKELY TO FALL ALL THAT
MUCH...GENERALLY INTO THE 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 419 AM EDT SATURDAY...ECMWF AND GFS MODELS SHOW A WEAK
RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT
AND WILL REMAIN OVER THE REGION THROUGH EARLY WEDNESDAY...WITH
FAIR AND DRY WEATHER EXPECTED. ON WEDNESDAY...ECMWF AND GFS
MODELS SHOW SOME WEAK SHORTWAVES WILL MOVE THROUGH THE REGION ON
WEDNESDAY AND EARLY WEDNESDAY NIGHT. GFS AND ECMWF MODELS BOTH
SHOW SOME CONVECTION DEVELOPING ALONG THE INTERNATIONAL BORDER BY
WEDNESDAY AFTERNOON AND EARLY WEDNESDAY NIGHT...SO HAVE GONE WITH
SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS NEAR THE
CANADIAN BORDER. ON THURSDAY... MODEL GUIDANCE AGAIN SHOWING SOME
MORE WEAK SHORTWAVES MOVING THROUGH THE REGION...SO HAVE GONE
WITH SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ON
THURSDAY. EXPECTING DRY CONDITIONS THURSDAY NIGHT. ON
FRIDAY...ECMWF AND GFS MODELS IN GOOD AGREEMENT IN SHOWING A LOW
AT THE SURFACE AND ALOFT MOVING EAST FROM THE WESTERN GREAT
LAKES... WITH BOTH MODELS SHOWING SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE REGION ON FRIDAY. ECMWF AND GFS MODELS IN
GOOD AGREEMENT THROUGH THE FORECAST PERIOD. THUS...FORECASTER
CONFIDENCE IS HIGH.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VFR THROUGH THE PERIOD. ADDED VCTS CB THIS
AFTERNOON FOR KMPV/KSLK WHERE EXPECT SCATTERED THUNDERSTORMS OVER
HIGHER TERRAIN. WILL HAVE TO WAIT AND AND AMEND AS NEEDED FOR
INDIVIDUAL STORMS. OTHERWISE SCATTERED CLOUDS AND UNRESTRICTED
VSBY. LATER FORECASTS MAY NEED TO ADD VISBILITY RESTRICTIONS AND
FOG OVERNIGHT FOR TAF POINTS THAT RECEIVE RAINFALL, BUT AT THE
MOMENT PROBABILITIES TOO LOW TO PUT IT IN. ANY FOG WOULD OCCUR
AFTER 03Z.

OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...MAINLY VFR THROUGH MIDDAY
SUNDAY.

THE APPROACH OF A COLD FRONT FROM THE GREAT LAKES WILL LEAD TO
WIDESPREAD CONVECTION LATE SUNDAY THROUGH SUNDAY NIGHT. A FEW OF
THE STRONGER STORMS SUNDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO
PRODUCE PERIODS OF IFR CONDITIONS. CHANCE OF GUSTY WINDS WITH
THUNDERSTORMS AS WELL.

COOLER AND DRIER AIR ARRIVES ON MONDAY WITH MAINLY VFR CONDITIONS
ANTICIPATED MONDAY INTO WEDNESDAY AS A RIDGE OF HIGH PRESSURE
BUILDS INTO THE REGION.

&&

.MARINE...
LIGHT AND VARIABLE WINDS THIS MORNING WILL INCREASE OUT OF THE
SOUTH AT 5 TO 15 KNOTS DURING THE DAY TODAY...WITH WAVE HEIGHTS
AROUND 1 FOOT OR LESS. WINDS WILL INCREASE SATURDAY NIGHT AND
ESPECIALLY ON SUNDAY WITH STRONG SOUTH WINDS FROM 20 TO 30 KNOTS
ANTICIPATED. THIS WILL CAUSE WINDS TO BUILD TO 1 TO 3 FEET
TONIGHT AND CONTINUE TO BUILD TO 2 TO 4 FEET BY SUNDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...KGM/NEILES
NEAR TERM...HANSON
SHORT TERM...MUCCILLI
LONG TERM...WGH
AVIATION...HANSON
MARINE...WFO BTV
Hazardous weather outlook, Aug 4, 5:27 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
527 AM EDT SAT AUG 4 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-050930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
527 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
NORTH COUNTRY...AND ESPECIALLY OVER THE HIGHER TERRAIN. A FEW OF
THESE THUNDERSTORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND
SMALL HAIL. THESE STORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CONDITIONS CONTINUE TO REMAIN FAVORABLE FOR STRONG TO POSSIBLY
SEVERE STORMS SUNDAY AFTERNOON AND NIGHT. A STRONG COLD FRONT
WILL MOVE INTO NORTHERN NEW YORK LATE IN THE DAY AND EXIT EASTERN
VERMONT BY MONDAY MORNING. THE AIR MASS WILL BECOME INCREASINGLY
UNSTABLE ACROSS THE NORTH COUNTRY AHEAD OF THE COLD FRONT AND
WILL ENHANCE THE POTENTIAL FOR NUMEROUS THUNDERSTORMS AHEAD OF
THE FRONT. SOME OF THE STORMS MAY BE STRONG OR SEVERE...PRODUCING
HAIL AND STRONG WINDS. IN ADDITION...VERY HEAVY RAINFALL IS
EXPECTED WHICH COULD LEAD TO ISOLATED FLASH FLOODING LATE SUNDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AFTERNOON INTO
SUNDAY NIGHT.

In the hours before

Special weather statement, Aug 4, 2:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
253 PM EDT SAT AUG 4 2012

VTZ011-012-018-019-042000-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
253 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN RUTLAND...SOUTH
CENTRAL ADDISON AND WEST CENTRAL WINDSOR COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST CLARENDON...
MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RUTLAND...CENTER RUTLAND...MENDON...EAST PITTSFORD...GIFFORD WOODS
STATE PARK...PITTSFORD...CHITTENDEN...FLORENCE...HOLDEN...
PITTSFIELD...STOCKBRIDGE...

LAT...LON 4384 7305 4380 7267 4338 7273 4344 7313

MUCCILLI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:15 PM EDTFlash Flood WarningBTVAddison, Orange, Rutland, Windsor100 min
Aug 4, 5:00 PM EDTSpecial Weather StatementBTVLamoille60 min

Nearby

Special Weather Statements in Vermont, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.